MAUDE Adverse Event Report: ALCON LABORATORIES IRELAND LTD. CLAREON IOL; INTRAOCULAR LENS

ALCON LABORATORIES IRELAND LTD. CLAREON IOL; INTRAOCULAR LENS
Model Number SY60WF
Medical Device Problem Code Material Split, Cut or Torn (4008)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/24/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A product was not returned for analysis.Complaint history and product history records were reviewed and documentation indicated the product met release criteria.Root cause has not been identified.The manufacturer internal reference number is:(b)(4).H.10 reflects all related report numbers associated with this product event that have been submitted at this time.
 
Event or Problem Description
A healthcare professional reported that at the time of intraocular lens (iol) inspection in cartridge, there was a crack in the iol optic.The doctor believed that the crack was created from defective cartridge.There was no patient contact and no patient harm.Additional information has been requested.
 
Additional Manufacturer Narrative
Additional information was provided in h.3., h.6.And h.11.The product intraocular lens (iol) was not returned for analysis.Cartridge was returned and was evaluated under additional quality summary (qs).Photos and video were also received and evaluated under cartridge qs.Damage to the iol cannot be confirmed from the provided photos/video.The used company cartridge was returned.Inadequate viscoelastic was observed in the cartridge.A large aneurysm was observed on the top left of the tip.Tip stress was also observed.The cartridge had evidence of placement into a handpiece.The used company cartridge was cleaned for further evaluation.Topcoat dye stain testing was conducted with acceptable results.Photos were provided, which matched the returned cartridge.Photo review: photos were provided on a usb.There were multiple duplicated photos.The specific individual photos are evaluated below.Two photos were of the implanted lens.One with an irrigation/aspiration (i/a) tip visible and one without.No area of focus was designated.The photos were identical otherwise.No cracks were observed.A dark circular area was observed, which appeared to be under the lens.Three photos were provided of the cartridge.The first photo was an angled view of the cartridge.There appeared to be an aneurysm on the top left of the tip.The rest of the cartridge was blurred.The second photo was a partial view of nozzle end and tip.No ophthalmic viscosurgical devices (ovd) was visible.The tip appeared to have stress and an aneurysm.The third photo was of part of the nozzle and tip from the bottom.Tip stress was observed.No ovd was visible.There appeared to be an aneurysm on the left side.The provided very short video clip showed part of the nozzle and the cartridge tip.No ovd was observed.Tip appeared slight bent/pinched which differed from the photos.The root cause for the reported lens damage may be related to a failure to follow the instructions for use (ifu).Inadequate viscoelastic was observed in the cartridge.The tip had a large aneurysm and stress.This damage may indicate the lens/plunger were not in acceptable positions for advancement.Topcoat dye stain testing was conducted with acceptable results.The ifu instructs to completely fill the cartridge with ovd immediately prior to loading and delivery of the lens.Do not attempt to load the lens without adequate ovd in the device.Not adequately filling the device with viscoelastic will result in inadequate coverage of lens and the lens fold path with ovd, which may result in damage.The ifu instructs: using holding forceps, grasp the lens by the optic edge and gently place the lens anterior side up into the back of the ovd-filled cartridge.The lens should be inserted until the optic is a little more than half-way inside the cartridge.Use the holding forceps to gently push down on the lens, verifying that the lens is on the bottom surface of the cartridge.Using holding forceps, take the trailing haptic, and gently fold the haptic onto the anterior side of the optic.Slowly grip or push the optic edge to position the lens as far into the cartridge as the forceps will permit, while ensuring the lens remains on the bottom surface of the cartridge and the trailing haptic remains on the optic.Failure to follow these steps may cause the lens to advance incorrectly causing delivery issues and/or damage.Important: the plunger should make initial contact with the cartridge at the ramp.In the event the plunger does not contact the cartridge at the ramp, do not use the handpiece and contact company.The handpiece ifu instructs: verify that the plunger tip is properly engaging the lens optic and that the lens moves forward at the same rate as the plunger while slowly advancing the plunger forward to avoid damaging the lens.When the threads on the knob make contact with the barrel, turn the knob clockwise approximately half turn to engage the threads and then stop.The iol will now be in the dwell position.Inspect to ensure the plunger is behind the optic.Based on the results from the product history record, the products met release criteria.The manufacturer internal reference number is: (b)(4).H.10 reflects all related report numbers associated with this product event that have been submitted at this time.

Brand Name
CLAREON IOL
Common Device Name
INTRAOCULAR LENS
Manufacturer (Section D)
ALCON LABORATORIES IRELAND LTD.
cork business&technology park
model farm road
cork 00000
EI  00000
Manufacturer (Section G)
ALCON LABORATORIES IRELAND LTD.
cork business&technology park
model farm road
cork 00000
EI   00000
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key21689942
Report Number9612169-2025-00472
Device Sequence Number21152709
Product Code HQL
UDI-Device Identifier00380652251563
UDI-Public(01)00380652251563(17)270301(11)230303(10)25602557
Combination Product (Y/N)N
Initial Reporter CountryGR
PMA/510(K) Number
P190018
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 05/23/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberSY60WF
Device Lot Number25602557
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 02/27/2025
Supplement Date Received by Manufacturer04/29/2025
Initial Report FDA Received Date03/25/2025
Supplement Report FDA Received Date05/23/2025
Date Device Manufactured03/03/2023
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MONARCH III IOL DELIVERY SYSTEM, CARTRIDGE D; MONARCH III IOL DELIVERY SYSTEM, INJECTOR; PROVISC OPHTHALMIC VISCOSURGICAL DEVICE
Patient SexUnknown